A patient presents to the hospital due to traumatic head injury, without loss of consciousness, after tripping, falling and hitting the back of his head on a chair. The patient has a past medical history of atrial fibrillation, and is on Coumadin maintenance. Following computed tomography (CT) scan of the head, the provider diagnosed a small subdural hematoma. The physician was queried regarding the hematoma and anticoagulant use, and indicated that the subdural hematoma was due to the trauma, but the hematoma was enhanced because of Coumadin therapy. How would a traumatic subdural hematoma enhanced by Coumadin therapy be coded?
Assign code S06.5X0A, Traumatic subdural hemorrhage without loss of consciousness, initial encounter, for the subdural hemorrhage due to injury. Codes D68.32, Hemorrhagic disorder due to extrinsic circulating anticoagulants, T45.515A, Adverse effect of anticoagulants, initial encounter, and Z79.01, Long term (current) use of anticoagulants, should be assigned as additional codes to capture the enhanced bleeding due to Coumadin. In this scenario, the provider has indicated that the Coumadin contributed to the bleeding; therefore, code D68.32 is appropriate. Code W01.190A, Fall on same level from slipping, tripping and stumbling with subsequent striking against furniture, should also be assigned to identify the external cause of the injury.